Alert archive / Illinois / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 144, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Dec 23, 2015, 9:20 AM CST for McLean County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2015, 9:20 AM CST (15:20 UTC)
- Expired
- Dec 23, 2015, 9:45 AM CST
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County McLean County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS53 KILX 231520
SVRILX
ILC113-231545-
/O.NEW.KILX.SV.W.0144.151223T1520Z-151223T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
920 AM CST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
* UNTIL 945 AM CST
* AT 920 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF SAYBROOK...OR 13 MILES SOUTHWEST OF GIBSON CITY...MOVING
NORTHEAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
COLFAX...SAYBROOK...BELLFLOWER...ARROWSMITH...CROPSEY...ANCHOR AND
WESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR EAST CENTRAL
ILLINOIS.
LAT...LON 4075 8858 4062 8858 4061 8846 4036 8846
4030 8856 4032 8873 4075 8863
TIME...MOT...LOC 1520Z 211DEG 56KT 4037 8861
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
BARKER2 follow-up statements
990
WWUS53 KILX 231536
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
936 AM CST WED DEC 23 2015
ILC113-231545-
/O.CON.KILX.SV.W.0144.000000T0000Z-151223T1545Z/
MCLEAN-
936 AM CST WED DEC 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CST
FOR NORTHEASTERN MCLEAN COUNTY...
AT 936 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
COLFAX...OR 10 MILES NORTHWEST OF GIBSON CITY...MOVING NORTHEAST AT
65 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
COLFAX...CROPSEY...ANCHOR AND WESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4075 8858 4062 8858 4061 8846 4052 8846
4048 8848 4050 8864 4075 8863
TIME...MOT...LOC 1536Z 208DEG 55KT 4057 8852
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
BARKER944
WWUS53 KILX 231541
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
941 AM CST WED DEC 23 2015
ILC113-231551-
/O.EXP.KILX.SV.W.0144.000000T0000Z-151223T1545Z/
MCLEAN-
941 AM CST WED DEC 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY
WILL EXPIRE AT 945 AM CST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4075 8858 4062 8858 4061 8846 4052 8846
4048 8848 4050 8864 4075 8863
TIME...MOT...LOC 1540Z 211DEG 56KT 4057 8852
$$
BARKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:51 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 23, 5:51 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Lincoln IL 551 AM CST WED DEC 23 2015 .SHORT TERM...(Today) ISSUED AT 330 AM CST WED DEC 23 2015 09z/3am surface analysis shows a 986mb low over south-central Kansas with a warm front extending eastward across Missouri into southern Illinois. Southerly flow to the south of the front has resulted in temperatures steadily rising into the lower 60s across Kentucky and far southern Illinois...and well into the 50s further north across the KILX CWA. Due to low-level warm/moist advection, widespread fog has developed along/east of a Bloomington to Taylorville line. Do not think dense fog will be an issue however, as surface winds have been strong enough to provide enough mixing of the atmosphere to keep vsbys around 1 mile at the lowest. HRRR shows the fog persisting through early morning before gradually dissipating and pushing further north. Current water vapor imagery shows vigorous short-wave trough tracking across the Oklahoma/Texas panhandles, and this feature is already triggering widespread convection across eastern Oklahoma into Arkansas. 4km WRF-NMM has a very good handle on the convection and shows it tracking northeastward into central Illinois after 13/14z. Based on this forecast and current radar trends, have gone with categorical PoPs for showers/thunder this morning. This initial surge of convection will lift into northern Illinois toward midday, resulting in a lull in the precip across the KILX CWA by early afternoon. May even see a few breaks in the overcast as per the HRRR cloud height forecast. Big question then becomes how much convection will develop along an advancing cold front late this afternoon into the evening. Several models suggest much of central Illinois may only see scattered thunderstorms, with the more concentrated area of convection further south from the I-70 corridor southward into the Tennessee River Valley. Given robust instability characterized by SBCAPEs of 500-1000J/kg and strong 0-6km bulk shear of 70-80kt, have continued with categorical PoPs along/ahead of the front this afternoon. Have also mentioned severe, as latest Day 1 outlook from SPC now places the entire area under a Slight Risk. Aside from the storm chances, this will be a windy and extremely warm day. Southerly winds will gust to between 35 and 40 mph, helping push temperatures to near record levels in the middle to upper 60s. In fact, if a few breaks do indeed develop in the overcast, would not be surprised to see temps rise into the lower 70s in a few spots. .LONG TERM...(Tonight through Tuesday) ISSUED AT 330 AM CST WED DEC 23 2015 As deep low pressure tracks from eastern Iowa this evening to Lake Superior by midnight, impressive pressure rises will create very strong southwesterly winds across the area this evening behind the departing cold front. A Wind Advisory may need to be issued for areas north of the I-70 corridor, as gusts could exceed 40 mph. Will hold off on the advisory for now, waiting until the strong to potentially severe convection clears the area later today. Showers/storms will quickly exit into Indiana by midnight, with dry weather expected overnight. A lull in the action is still anticipated for Thursday into Friday, with slightly cooler high temperatures in the 40s and 50s. After that, a wet/unsettled weekend is on tap. 00z Dec 23 models are in relatively good agreement concerning the heavy rain set-up initially, with both the GFS and ECMWF showing widespread showers and even a few thunderstorms for Saturday/Saturday night. Latest GFS is beginning to look more like previous runs of the ECMWF, which shows a northern stream short-wave pushing the main baroclinic zone southward into the Ohio River Valley on Sunday. In fact, the latest ECMWF now shows the front south of the Ohio River and features dry weather across central Illinois Sunday afternoon and night. Am not ready to go quite that far yet, although the southward trend is definitely there. Have therefore lowered PoPs substantially across the northern half of the CWA Sunday/Sunday night and have pushed thunder mention further south out of the area. Closed upper low over the Desert Southwest will eventually eject northeastward, bringing higher PoPs back by Monday/Monday night. Rain chances will then finally decrease by Tuesday as the low lifts into the Great Lakes. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 545 AM CST WED DEC 23 2015 IFR or lower conditions will start at all TAF sites as low stratus blankets the area at start of TAF period. Cigs are forecast to remain IFR through the morning and into the afternoon at all sites. Except for BMI all TAF sites have MVFR vis or better. BMI still has 1/4sm FG, but thinking is this will gradually improve this morning. The first batch of showers and isolated thunderstorms will begin to move through, effecting the TAF sites starting at 14z at PIA and SPI, and then 15z at DEC/BMI/CMI. These conditions will continue through the late morning. Then by afternoon, the second wave of pcpn will begin to move toward the area and effect the TAFs. Unsure on timing, but going with 19z at SPI and PIA, and then 20z at DEC/CMI/BMI. Will also have VCTS since also unsure if pcpn will actually effect on station. Once this moves through late afternoon to early evening, conditions will improve at all sites, and then become clear after midnight. Southeast winds will become southerly and begin to gust to near 30kts. Southerly winds will increase during the morning and into the afternoon hours with gusts to around 35kts or little higher at BMI and CMI. When the winds become more southwesterly after the second wave of pcpn, wind speeds will become higher with all sites gusting to between 37 and 38kts. Winds will decrease overnight and become more westerly. && .CLIMATE... ISSUED AT 458 AM CST WED DEC 23 2015 Record highs for today: Bloomington/Normal......... 63 in 1933 Champaign/Urbana........... 64 in 1933 Charleston/Mattoon......... 69 in 1933 Danville................... 65 in 1933 Decatur.................... 66 in 1933 Effingham.................. 68 in 1933 Jacksonville............... 70 in 1933 Lincoln.................... 65 in 1933 Olney...................... 67 in 1931 Peoria..................... 65 in 1933 Springfield................ 66 in 1933 && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Auten CLIMATE...Barnes
Hazardous weather outlook, Dec 23, 5:51 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 551 AM CST WED DEC 23 2015 ILZ036-040-041-047-049-050-241200- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 551 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...AS A STRONG WEATHER SYSTEM MOVES THROUGH THE MIDWEST. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL IS ALSO POSSIBLE...BUT MAINLY SOUTHEAST OF THE ILLINOIS RIVER. IN ADDITION...HEAVY DOWNPOURS CAN ALSO BE EXPECTED. EVEN OUTSIDE OF THE STORMS...SOUTH WINDS WILL GUST TO AROUND 35 MPH...CAUSING TRAVEL DIFFICULTY FOR HIGH PROFILE VEHICLES ON EAST WEST ORIENTED ROADWAYS. MUCH OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXTENDED PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED FROM FRIDAY NIGHT THROUGH MONDAY NIGHT...WITH 2 TO 4 INCHES OF RAINFALL FORECAST. THIS WILL LIKELY RESULT IN MORE WIDESPREAD RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING...WITH THE MOST LIKELY TIME PERIOD BETWEEN 2 PM AND 5 PM. ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073- 241200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL- MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY- STARK-TAZEWELL-VERMILION-WOODFORD- 551 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...AS A STRONG WEATHER SYSTEM MOVES THROUGH THE MIDWEST. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...MAINLY SOUTH OF I-70. IN ADDITION...HEAVY DOWNPOURS CAN ALSO BE EXPECTED. EVEN OUTSIDE OF THE STORMS...SOUTH WINDS ON WEDNESDAY WILL GUST TO AROUND 35 MPH...CAUSING TRAVEL DIFFICULTY FOR HIGH PROFILE VEHICLES ON EAST WEST ORIENTED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXTENDED PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED FROM FRIDAY NIGHT THROUGH MONDAY NIGHT...WITH 2 TO 6 INCHES OF RAINFALL FORECAST. THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON THIS AFTERNOON THROUGH THIS EVENING.. WITH THE MOST LIKELY TIME PERIOD BETWEEN 2 PM AND 8 PM. AUTEN
In the hours before
Special weather statement, Dec 23, 9:04 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CST WED DEC 23 2015
ILZ038-043-044-231545-
PIATT-DE WITT-MCLEAN-
904 AM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...EASTERN MCLEAN
AND EASTERN DE WITT COUNTIES UNTIL 945 AM CST...
AT 904 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELDON...OR 12 MILES EAST OF CLINTON...MOVING NORTH AT 65 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LE ROY...FARMER CITY...COLFAX...MANSFIELD...SAYBROOK...DE LAND...
WELDON...COOKSVILLE...BELLFLOWER...ARROWSMITH...CROPSEY...
ELLSWORTH...DE WITT...ANCHOR...LANE...GALESVILLE...MORAINE VIEW STATE
PARK AND WESTON.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 149 AND 166.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4062 8858 4061 8846 4029 8846 4005 8861
4012 8886 4076 8864 4075 8858
TIME...MOT...LOC 1504Z 199DEG 56KT 4018 8872
BARKERLocal storm report, Dec 23, 9:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
909 AM CST WED DEC 23 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN MOWEAQUA 39.63N 89.02W
12/23/2015 M1.20 INCH SHELBY IL MESONET
MESONET STATION MOWEAQUA /MWQUA/
&&
BROSpecial weather statement, Dec 23, 9:16 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
916 AM CST WED DEC 23 2015
ILZ044-052>054-061-066-231545-
MOULTRIE-SHELBY-MACON-PIATT-CHRISTIAN-EFFINGHAM-
916 AM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR MACON...NORTHWESTERN EFFINGHAM...
CHRISTIAN AND SHELBY COUNTIES UNTIL 945 AM CST...
AT 916 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KINCAID TO MULBERRY
GROVE...AND MOVING NORTHEAST AT 65 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...TAYLORVILLE...SHELBYVILLE...PANA...MOUNT ZION...FORSYTH...
ALTAMONT...MOWEAQUA...KINCAID...HARRISTOWN...LONG CREEK...
ASSUMPTION...BLUE MOUND...MACON...ARGENTA...STONINGTON...OREANA...
WINDSOR...STEWARDSON AND FINDLAY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 57 BETWEEN MILE MARKERS 169 AND 172.
INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 85.
INTERSTATE 72 BETWEEN MILE MARKERS 131 AND 155.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHEASTERN
ILLINOIS.
LAT...LON 3922 8880 3922 8914 3935 8914 3935 8938
3962 8943 4006 8876 3981 8874 3974 8876
3974 8881 3958 8881 3958 8872 3952 8871
3952 8864 3945 8858 3945 8847 3922 8847
3921 8852 3896 8880
TIME...MOT...LOC 1516Z 211DEG 57KT 3959 8940 3892 8926
BARKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:04 AM CST | Special Weather Statement | ILX | McLean | 41 min |
| Dec 23, 9:16 AM CST | Special Weather Statement | ILX | Christian, Macon, Shelby | 29 min |
| Dec 23, 9:31 AM CST | River Flood Warning | ILX | Clay, Richland | 12 days |
| Dec 23, 9:48 AM CST | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Douglas, Macon, Moultrie, Piatt and 1 more | 27 min |
| Dec 23, 10:10 AM CST | Special Weather Statement | ILX | McLean | 35 min |
| Dec 23, 11:15 AM CST | Special Weather Statement | ILX | Jasper | 45 min |
| Dec 23, 11:44 AM CST | Severe Thunderstorm Warning | ILX | Clark, Crawford, Jasper | 31 min |
| Dec 23, 11:59 AM CST | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Richland | 31 min |
| Dec 23, 12:41 PM CST | Severe Thunderstorm Warning | ILX | Crawford, Lawrence, Richland | 34 min |
| Dec 23, 2:10 PM CST | Wind Advisory | ILX | Cass, Champaign, Christian, DeWitt, Fulton, Knox and 16 more | 9 hr |
| Dec 23, 3:44 PM CST | Severe Thunderstorm Warning | ILX | Schuyler | 46 min |
| Dec 23, 4:16 PM CST | Tornado Warning | ILX | Cass, Morgan, Scott | 29 min |
| Dec 23, 4:28 PM CST | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 31 min |
| Dec 23, 5:08 PM CST | Tornado Warning | ILX | Knox | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.